Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 28, 2017, 4:01 PM EDT for Stokes County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 28, 2017, 5:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WWUS81 KRNK 282001
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT FRI JUL 28 2017
NCZ004-020-282100-
Stokes-Yadkin-
401 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STOKES AND
EASTERN YADKIN COUNTIES THROUGH 500 PM EDT...
At 400 PM EDT, a strong thunderstorm was located near East Bend,
moving east-northeast at 15 mph.
Locations impacted include...
Walnut Cove...
East Bend...
King...
Pine Hall...
and Enon.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3625 8057 3626 8054 3626 8047 3625 8046
3627 8045 3630 8045 3644 8012 3626 8004
3625 8045 3624 8045 3622 8043 3621 8045
3614 8044 3612 8046 3611 8050
TIME...MOT...LOC 2000Z 248DEG 14KT 3620 8045
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:38 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 28, 3:38 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 338 PM EDT Fri Jul 28 2017 .SYNOPSIS... Low pressure over the Ohio Valley and Mid Atlantic region will move southeast and deepen tonight. By Saturday morning the low will be near the Delmarva Coast with a cold front trailing into the lower Mississippi Valley. High pressure follows this low, moving from the Great Lakes on Saturday to the Mid Atlantic states on Tuesday. && .NEAR TERM /TONIGHT/... As of 330 PM EDT Friday... A cold front is sinking south across the Ohio Valley this afternoon. Out ahead of this front and across the mountains are several areas of rain with isolated lines of convection. Only a few of these lines are actually carrying lightning this afternoon. It is a slightly different story east of the Blue Ridge and south of hwy 460. This area has seen more sunshine today with temperatures warming into the mid 80s and dew points in the lower 70s. As a weak area of low pressure tracks along the TN/VA-VA/NC border, segmented lines will form and track east across the piedmont. With modest CAPE values and some weak shear, a few storms can become strong, maybe even severe. Damaging winds are the primary threat. However, downdraft CAPE values are very low, so the overall threat remains very low. A secondary threat is flash flooding. Through early this afternoon, areas across the mountains south of hwy 460 have seen upwards of a half to three-quarters of inch of rain. To the north, only a couple of tenth of an inch of rain has fallen today. As a surface low and front converge as they approach the region, another half to one inch of rain could fall over the area. Considering the rain so far has only wet the ground and there is vast vegetation, flood concerns are low. Rainfall rates would have to increase significantly to be a threat for flash flooding, but at this point we do not see that happening. Areas east of the Blue Ridge have a lesser threat of flooding with very little rain today and continuing dry soil conditions. A combination of the HRRR and the NAMNest were used to time the rain coming over the area today and tonight. If the models are correct, showers will exit the piedmont by midnight. Some wrap- around moisture with the upper level closed low may have a few showers dropping light rain on western slopes after midnight. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 225 PM EDT Friday... Closed 500MB low will gradually fill as it tracks into northeast Virginia on Sunday. Monday heights continue to rise and the low moves northeast. Vorticity maximum associated with the upper low crosses southwest Virginia, northwest North Carolina and southeast West Virginia on Saturday and Saturday night. Some larger mid level lapse rates on Saturday as cold air aloft arrives with the upper low. Moisture still deep, from the surface through 500MB, in the Virginia piedmont as shown on the forecast BUFKIT sounding for LYH on Saturday afternoon. Both the NAM and GFS have low levels drying out on Sunday. Will keep probability of precipitation in the Virginia piedmont all the way through Saturday evening. Will lower maximum temperatures in the piedmont on Saturday due to the clouds and precipitation. More sunshine expected for much of the area on Sunday, so even though 850MB temperatures are slightly lower in the air mass behind the front, will stay toward warmer guidance for maximum temperatures. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 1245 PM EDT Thursday... Upper ridge over western United Slates amplifies on Tuesday and Wednesday while downstream trof also sharpens. Short wave coming through the eastern trof reaches the region on Thursday. Larger differences in evolution of the weather pattern showing up in the models after Wednesday but they agree the eastern trof will amplify. Surface high will be centered over the Mid Atlantic region on Tuesday night. The high moves far enough offshore for some return southwest flow and an increase in temperatures and moisture on Wednesday through Friday. Most likely probability and best areal coverage of showers and thunderstorms on Friday ahead of a cold front approaching from the northwest. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 125 PM EDT Friday... Low confidence TAF forecast continues today with showers spreading across the west early followed by redevelopment this afternoon as showers/storms increase ahead of a cold front to the west. However timing, strength and extent of stronger more widespread thunderstorms highly contingent on sufficient cloud breaks. For now will continue with a VCTS mention at most locations from west to east this afternoon, and TEMPO in a period of sub-VFR as perhaps a more organized area shifts east from the western terminals early this afternoon and into eastern sections by late afternoon/early evening. Any thunderstorm may be capable of torrential downpours and associated IFR to LIFR visibility and lightning. Expect coverage to gradually exit the east after sunset but lingering wrap around likely to produce low cigs and lingering shower bands across most of the region until around midnight. Appears most rainfall will be along and north of a KLWB-KLYH line by daybreak Saturday with patchy fog possible despite increasing northerly flow late. Appears Saturday will start out mainly dry under low cigs. However given upslope northwest flow across the KBLF/KLWB vicinity, and the upper low dropping south across eastern sections, expect a return of periodic return of showers until late in the day. Should see cigs rise some as drying aloft gradually works in but still appears will stay sub-VFR for much of the day espcly western mountains and east of the Blue Ridge. Aviation Extended Discussion... Expect widespread VFR to return Sunday-Tuesday under high pressure following the front/upper low. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS
Hazardous weather outlook, Jul 28, 3:51 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 351 AM EDT Fri Jul 28 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-290800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 351 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Strong to isolated severe thunderstorms will be possible especially this afternoon and evening with damaging winds the primary threat. In addition, very heavy rainfall may cause localized flooding issues especially where storms tend to train across the same areas within a short period. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 2:23 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
223 PM EDT FRI JUL 28 2017
VAZ014-017-281915-
Floyd-Montgomery-
223 PM EDT FRI JUL 28 2017
...A SMALL LINE OF STRONG THUNDERSTORMS WILL AFFECT FLOYD AND
SOUTHERN MONTGOMERY COUNTIES...INCLUDING THE CITY OF RADFORD THROUGH
315 PM EDT...
At 221 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Childress to near Alum Ridge.
Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Floyd...
and Pilot.
Brief heavy rainfall is also occurring with these storms, and may
cause localized flooding. This will impact Interstate 81 between
mile markers 95 and 100. Do not drive your vehicle through flooded
roadways.
LAT...LON 3682 8055 3715 8055 3714 8053 3715 8053
3716 8055 3723 8019 3711 8018 3711 8017
3712 8014 3701 8012 3700 8014 3699 8012
3698 8014 3695 8014 3695 8017 3690 8020
3687 8024 3686 8029 3685 8030
TIME...MOT...LOC 1821Z 255DEG 28KT 3710 8049 3691 8050
RABSpecial weather statement, Jul 28, 2:24 PM EDT, 1 hour 37 minutes before
Special Weather Statement...corrected
National Weather Service BLACKSBURG VA
224 PM EDT FRI JUL 28 2017
VAZ014-017-281915-
Floyd-Montgomery-
224 PM EDT FRI JUL 28 2017
...A SMALL LINE OF STRONG THUNDERSTORMS WILL AFFECT FLOYD AND
SOUTHERN MONTGOMERY COUNTIES...INCLUDING THE CITY OF RADFORD THROUGH
315 PM EDT...
At 221 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Childress to near Alum Ridge.
Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Floyd...
and Pilot.
Brief heavy rainfall is also occurring with these storms, and may
cause localized flooding. This will impact Interstate 81 between
mile markers 85 and 100. Do not drive your vehicle through flooded
roadways.
LAT...LON 3682 8055 3715 8055 3714 8053 3715 8053
3716 8055 3723 8019 3711 8018 3711 8017
3712 8014 3701 8012 3700 8014 3699 8012
3698 8014 3695 8014 3695 8017 3690 8020
3687 8024 3686 8029 3685 8030
TIME...MOT...LOC 1821Z 255DEG 28KT 3710 8049 3691 8050
RABSpecial weather statement, Jul 28, 2:29 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
229 PM EDT FRI JUL 28 2017
VAZ047-281930-
Buckingham-
229 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY THROUGH 330
PM EDT...
At 228 PM EDT, a strong thunderstorm was located near Centenary,
moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm, along with
very heavy rainfall.
Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
and Centenary.
Very heavy rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3764 7825 3752 7834 3747 7872 3754 7881
3759 7883 3760 7881 3762 7882 3764 7879
3764 7871 3767 7872 3768 7869 3770 7869
3768 7866 3768 7864 3771 7865 3776 7861
3776 7851 3780 7849 3776 7847 3769 7824
TIME...MOT...LOC 1828Z 249DEG 25KT 3766 7860
RABSpecial weather statement, Jul 28, 3:27 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
327 PM EDT FRI JUL 28 2017
NCZ001-002-018-019-282030-
Ashe-Wilkes-Watauga-Alleghany-
327 PM EDT FRI JUL 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
ALLEGHANY...CENTRAL WILKES...EASTERN WATAUGA AND ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA THROUGH 430 PM EDT...
At 326 PM EDT, radar indicated a broken line of heavy rain showers
and embedded thunderstorms along a line extending from Mountain City
to Aho to near Cedar Rock. Movement was east at 40 mph.
Winds in excess of 30 mph are possible with these storms, along with
very heavy rainfall.
Locations impacted include...
Boone...
North Wilkesboro...
Wilkesboro...
Jefferson...
and West Jefferson.
Very heavy rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3602 8135 3604 8140 3607 8141 3607 8144
3609 8146 3610 8151 3612 8155 3612 8163
3634 8177 3634 8171 3641 8174 3647 8170
3653 8171 3652 8128 3604 8104 3603 8107
3603 8124 3600 8132
TIME...MOT...LOC 1926Z 273DEG 36KT 3645 8179 3618 8161 3591 8140
RABSpecial weather statement, Jul 28, 3:42 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT FRI JUL 28 2017
WVZ507-508-282045-
Western Greenbrier-Eastern Greenbrier-
342 PM EDT FRI JUL 28 2017
...MODERATE TO HEAVY RAINFALL ACROSS CENTRAL GREENBRIER COUNTY
THROUGH 445 PM EDT...
At 338 PM EDT, A persistent area of moderate rainfall, oriented from
west to east, was located from near Williamsburg to Frankford
Alvon. Rainfall of 1/2 to 1 inch has occurred in this area during
the past hour. Additional rainfall upstream is expected to move
across this area during the next hour. If heavy rainfall persists in
this area, a Flood Advisory may be required. This includes
Interstate 64 from near Sam Black Church to the Virginia State Line.
Locations impacted include...
Renick...
Neola...
Falling Spring...
Trout...
and Lewisburg Airport.
Persistent heavy rainfall may cause localized flooding. Do not drive
your vehicle through flooded roadways.
LAT...LON 3796 8005 3793 8009 3790 8012 3787 8016
3785 8018 3784 8018 3783 8019 3788 8063
3803 8054
TIME...MOT...LOC 1938Z 000DEG 0KT 3792 8036
RABSpecial weather statement, Jul 28, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT FRI JUL 28 2017
NCZ004-020-282100-
Stokes-Yadkin-
401 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STOKES AND
EASTERN YADKIN COUNTIES THROUGH 500 PM EDT...
At 400 PM EDT, a strong thunderstorm was located near East Bend,
moving east-northeast at 15 mph.
Locations impacted include...
Walnut Cove...
East Bend...
King...
Pine Hall...
and Enon.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3625 8057 3626 8054 3626 8047 3625 8046
3627 8045 3630 8045 3644 8012 3626 8004
3625 8045 3624 8045 3622 8043 3621 8045
3614 8044 3612 8046 3611 8050
TIME...MOT...LOC 2000Z 248DEG 14KT 3620 8045
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:23 PM EDT | Special Weather Statement | RNK | Floyd, Montgomery | 52 min |
| Jul 28, 2:24 PM EDT | Special Weather Statement | RNK | Floyd, Montgomery | 51 min |
| Jul 28, 2:29 PM EDT | Special Weather Statement | RNK | Buckingham | 61 min |
| Jul 28, 4:58 PM EDT | Special Weather Statement | RNK | City of Galax | 47 min |
| Jul 28, 7:17 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 58 min |
| Jul 28, 3:27 PM EDT | Special Weather Statement | RNK | Ashe, Wilkes | 63 min |
| Jul 28, 5:22 PM EDT | Special Weather Statement | RNK | Yadkin | 53 min |
| Jul 28, 5:42 PM EDT | Special Weather Statement | RNK | Caswell | 63 min |
| Jul 28, 6:25 PM EDT | Special Weather Statement | RNK | Stokes | 50 min |
| Jul 28, 6:44 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 61 min |
| Jul 28, 3:42 PM EDT | Special Weather Statement | RNK | Greenbrier | 63 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.